Halton police issue warning after recent surge in overdoses

(Stock image of heroin and fentanyl)

Halton police are warning residents about the dangers of illicit drugs after a recent surge in overdoses in the region.

Police say since May 18 there have been six overdoses including one fatality.

The incidents happened in Milton, Halton Hills, Burlington, and Oakville.

Police say three of the overdoses involved cocaine that had been cut with fentanyl.

“Fentanyl is around 20 to 40 times more toxic than heroin and 50 to 100 times more toxic than morphine, which makes the risk of accidental overdose higher,” said Halton police in a news release. “When fentanyl is combined with other opioids (like heroin, morphine, methadone or codeine), alcohol, benzodiazepines, cocaine, or methamphetamines, it can further increase the risk of accidental overdose.”

Police are warning residents to be aware of the signs of an overdose and call 911 immediately.

“Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency,” said police.

Warning signs of an overdose can include:

  • difficulty walking, talking, or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

Police are also reminding anyone who uses drugs, or who has a friend or family member who uses drugs to carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge at Halton Region Harm Reduction Services, Halton Region Sexual Health clinics and most pharmacies. Residents are also being urged to never use drugs alone.